New Mexico, 2015

High Wind in New Mexico, December 12 to 13, 2015

December 12 to 13, 2015 · NWS MAF · 1 event in 1 county or zone

An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough ejecting northeastward through New Mexico resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 4:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 12, 4:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CST SAT DEC 12 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are generally expected for the next 24 hours
although some ceilings may get near MVFR within the convection.
The showers and thunderstorms should be over with by 06z. Winds
will be gusty out of the west with gusts up to 40 to 45 mph
possible as winds initially shift around to the west. Winds are
expected to stay elevated out of the west through the overnight
hours and will strengthen Sunday around 18z out of the west to
northwest.

&&

.PREV DISCUSSION... /issued 517 PM CST SAT DEC 12 2015/

UPDATE...

Update to include Severe thunderstorm Watch number 555 until
13/06Z.

DISCUSSION...

A line of thunderstorms was developing from near Seminole to Fort
Stockton, and moving rapidly eastward. Some of the storms along
this line will be capable of producing gusty winds to 60 mph,
hence the watch issuance.  Will send an update to add the watch
to the forecast.

PREV DISCUSSION... /issued 358 PM CST SAT DEC 12 2015/

UPDATE...

Update to add a mix of rain and snow to the Guadalupe and Davis
Mountains this afternoon and evening.

DISCUSSION...

A potent upper trough is poised to move over the region tonight,
accompanied by a fairly strong Pacific cold front.  Temperatures
were dropping a good 15 to 20 degrees behind the front as it moved
through western reaches of the forecast area, but readings are
dropping to freezing or below in the Guadalupe Mountains already.
There is enough moisture for precipitation, even behind the frontal
boundary, and expect light precipitation to continue to be squeezed
out of the atmosphere as a 150kt h3 jet noses into the region.  The
atmospheric column is cooling rapidly, and considering the dynamics
with this ua trough, think light snow will mix with rain in the
Guadalupe Mountains prior to 13/00Z, and in the higher elevations of
the Davis Mountains around 13/00Z and shortly thereafter.  Moisture
is pretty scarce though, so along with warm ground, any snowfall
accumulations will be pretty light.  Will send an update to the
forecast to add a mention of snow in both mountain ranges though.

PREV DISCUSSION... /issued 204 PM CST SAT DEC 12 2015/

DISCUSSION...
Active wx into tonight/Sunday with gusty winds from a Pacific
front and the potential for strong wind gusts in assocn with fast
moving tstms late afternoon/evening. Very shallow moisture moved
into the area this morning, wrn edge near a HOB-INK-6R6. As a
140kt 3h jet moves into the w this PM (~21Z) high based SHRA/TSRA
will develop across the w, despite the drier air there. Latest obs
from GDP Mtns indicate that front has just moved thru per recent
falling temps/increasing winds (G59KTS at GDP). Based on snow
reports from Cloudcroift , NM there could be brief snow above
7500 ft in the GDP Mtns by early evening? This precip will co-
located or mingled with the Pacific front and as high based
precip/front roll east there will be a well defined wind shift
with strong w wind gusts (~45-55 mph) along this leading edge.
There will be a brief period 1-2hrs when these winds may climb
into advisory level, however due to the short duration we will not
issue a wind advisory for PB. Current wind forecast was a little
low, especially the gusts and we have increased those for this
evening across the PB. This will set up a strong low level
convergent zone across the ern 1/3 of the PB and as storms get
into the better moisture potential for severe storms will
increase. CAPES will be on the ordered of 500-1000 J/KG with bulk
shear greater than 55kts. More or less these storms will be fast
moving while forming into a line favoring severe/damaging wind
gusts. By 09Z the storms will mostly be e of the CWFA. High winds
are ongoing in the GDP Mtns and the high wind watch for Davis Mtns
has been upgrade to a warning and will remain in effect thru
Sunday. Question for Sunday is whether a wind advisory will be
needed? Based on MSLP gradient of 4mb/70nm-100nm being co-located
with 40-50kt 85h winds from the Upper to Lower Trans Pecos and
subsidence on back side of trof this is a good set-up for a very
windy day. As such we will opt to issue an advisory for Sun from
14Z-23Z for the Upper and Lower Trans Pecos with gusts up to 55
mph possible. It will be noticeably cooler all areas Sunday. A
quick warm up will occur on Monday, but still breezy-windy and
dry. High winds may occur again the GDP Mtns? Another Pacific
front will move thru on Tue with gradual cooling thru Wed,
possibly Thur depending on whether cool air to the n has enuf push
to move this far s. Slow warming trend Fri/Sat.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Eddy County Plains...Southeast Plains/BLM
     Roswell/LNZ.

TX...High Wind Warning until 5 AM MST Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     High Wind Warning until 6 PM CST Sunday FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area.

     Wind Advisory from 8 AM to 6 PM CST Sunday FOR THE FOLLOWING
     ZONES... Big Bend Area...Marfa Plateau...Pecos...Reeves
     County and Upper Trans Pecos...Terrell...Van Horn and
     Highway 54 Corridor.

     Wind Advisory until 9 PM CST this evening FOR THE FOLLOWING
     ZONES... Van Horn and Highway 54 Corridor.

&&

99
Hazardous weather outlook, Dec 12, 12:49 PM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST SAT DEC 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST SAT DEC 12 2015 /1249 PM MST SAT DEC 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FOR MUCH OF THE AREA...WITH THE GREATEST
CHANCES FOR STORMS IN THE CENTRAL AND EASTERN PERMIAN BASIN.
STRONG GUSTY WINDS WILL BE THE MAIN CONCERN...WITH GUSTS OVER 60
MPH POSSIBLE.  HAIL IS POSSIBLE...BUT TO A LESSER EXTENT.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND TONIGHT.  SOUTHWEST TO WEST WINDS 35-55 MPH...WITH GUSTS TO
AROUND 70 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN
EFFECT.  STRONG WINDS ARE ALSO EXPECTED TONIGHT IN THE DAVIS AND
APACHE MOUNTAINS.  SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS
TO AROUND 60 MPH...ARE ANTICIPATED...AND A HIGH WIND WARNING IS IN
EFFECT.  A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING
FOR THE EDDY COUNTY PLAINS...AS WELL AS VAN HORN AND THE HIGHWAY
54 CORRIDOR.  SOUTHWEST TO WEST WINDS 25-35 MPH...WITH GUSTS TO
50-55 MPH...ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE STILL EXPECTED IN THE DAVIS AND APACHE MOUNTAINS SUNDAY.
SOUTHWEST TO WEST WINDS 35-45 MPH...WITH GUSTS TO AROUND 60 MPH...ARE
ANTICIPATED. THE HIGH WIND WARNING WILL CONTINUE. IT WILL ALSO BE
WINDY TO VERY WINDY ACROSS MOST OF THE PLAINS. A WIND ADVISORY IS
IN EFFECT FOR VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY
AND THE UPPER TRANS PECOS...THE MARFA AND STOCKTON PLATEAUS...BIG
BEND AREA...AND TERRELL COUNTY.  SOUTHWEST TO WEST WINDS 25-35
MPH...WITH GUSTS TO 50-55 MPH...ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Dec 12, 5:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CST SAT DEC 12 2015

TXZ052-063-130100-
GLASSCOCK TX-HOWARD TX-
637 PM CST SAT DEC 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND GLASSCOCK
COUNTIES UNTIL 700 PM CST...

AT 636 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARDEN CITY...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LEES AND FORSAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
WESTERN TEXAS.

LAT...LON 3209 10126 3187 10126 3175 10159 3194 10176
      3227 10118 3209 10118
TIME...MOT...LOC 0036Z 237DEG 52KT 3192 10157

AHASIC
Local storm report, Dec 12, 5:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     5 SW ST. LAWRENCE       31.65N 101.60W
12/12/2015  M64.00 MPH       REAGAN             TX   MESONET

&&

AKL
Special weather statement, Dec 12, 5:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CST SAT DEC 12 2015

TXZ047-048-052-053-063-130145-
MITCHELL TX-GLASSCOCK TX-HOWARD TX-BORDEN TX-SCURRY TX-
657 PM CST SAT DEC 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR BORDEN...EASTERN HOWARD...
SCURRY...MITCHELL AND NORTHEASTERN GLASSCOCK COUNTIES UNTIL 745 PM
CST...

AT 656 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MESQUITE TO 11 MILES EAST OF GARDEN CITY...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...SNYDER...COLORADO CITY...GAIL...CHINA GROVE...COAHOMA...
VALLEY VIEW...LORAINE AND WESTBROOK

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 179 AND 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR
WESTERN TEXAS.

LAT...LON 3209 10126 3176 10127 3175 10134 3296 10164
      3296 10066 3209 10067
TIME...MOT...LOC 0056Z 260DEG 32KT 3295 10157 3184 10130

AHASIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
December 12, 6:00 PM MST to December 13, 10:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606651.